Hail, Adams
- When
- April 17, 4:57 PM MST
- Where
- Adams County, 7 mi E of Brighton
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.983, -104.683
2 hail, 2 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 17, 12:24 PM MST, 4 hours 33 minutes earlier.
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 125 PM MDT THU APR 17 2003 SHORT TERM DISCUSSION: MDLS SOUNDING CONTINUE TO ADVERTISE STRONG SHEAR PROFILE FOR THUNDERSTORMS AROUND 00Z TNGT...BUT LOW LEVEL MSTR WILL REMAIN A QUESTION MARK AND WARMING TODAY HAS BEEN SLOWER THAN EXPECTED. CAPES GENERATED BY THE SOUNDINGS IN THE 800-1000 J/KG RANGE WITH MOST OF THE MSTR HIGH BASED. AS A RESULT...MOST OF THE STORMS THAT DEVELOP ALONG THE URBAN CORRIDOR SHOULD BE DRY AND HIGH BASED INITIALLY. THERE IS A REMOTE POSSIBILITY OF WEAK TORNADIC DEVELOPMENT ALG A CONVERGENCE LINE THAT IS FORMING AS A RESULT OF THE DENVER CYCLONE...FROM JUST TO THE EAST OF A GREELEY TO DENVER. BUT THE THREAT OF STORMS PRODUCING TORNADOES IN THIS AREA IS STILL LOW AT THIS TIME. AS FOR TNGT... MESOETA BRINGS INITIAL WEAK DISTURBANCE ACRS ERN CO THIS EVENING ALLOWING FOR SCT SHOWERS AND ISOLATED T-STORMS TO DEVELOP. AT 00Z MAIN TROUGH WL BE OVER SRN UT...THIS SYSTEM EVENTUALLY MAKES INTO THE URBAN CORRIDOR ARND 09Z...SO AFT A BRIEF LULL...SCT SHOWERS AND ISOLD T-STORM THREAT MAY REDEVELOP AT THAT TIME. GOOD H5-H3 QG ASCENT WILL OCCUR IN THE MTNS AND URBAN CORRIDOR FM 03Z-12Z AND ACRS THE NERN PLAINS FM 12Z-18Z ON FRIDAY. BEST POTENTIAL FOR PCPN WL OCCUR FURTHER EAST OVER THE NERN PLAINS (ZNES 48>51). SOME DOWNSLOPE COMPONENT WL BE PRESENT ALONG THE URBAN CORRIDOR SO WL KEEP SCT POPS I INHERITED THERE. AS FOR FRIDAY...MDLS MAINTAIN BEST POPS OVER THE NERN CORNER OF THE STATE ...SO WL GO WITH LIKELY POPS EARLY IN THOSE AREAS. ELSEWHERE...SOME SUBSIDENCE IN THE WAKE OF THE TROUGH MAY SETTLE THINGS DOWN BY THE AFTN...ALTHOUGH AMS WILL BE UNSTABLE ENUF WITH AFTN HEATING TO KEEP MENTION OF ISOLD POPS ELSEWHERE ACRS THE PLAINS. IN THE THE MTNS... AMS WL BE UNSTABLE WITH SOME PSBL OROGRAPHIC PCPN. DIRECTION AT H7 WL BE FVBL NORTHWESTERLY BUT FLOW ALF WL NOT BE VERY STG. IN ADDITION MSTR IS PROGGED TO DECREASE AOB H7. FOR THIS REASON WL GO WITH JUST SCT POPS THRU FRIDAY AFTN. COOPER LONG TERM DISCUSSION: SECONDARY LOW SWINGS THROUGH THE BROAD UPPER TROF ON SAT WITH THE TRACK OF LOW GENERALLY ACROSS NRN NEW MEXICO AND INTO THE GREAT LAKES REGION BY LATE SUNDAY. THERE ARE SOME DIFFERNCES SHOWING UP BETWEEN THE ETA AND GFS WITH THE EVOLUTION OF THE SYSTEM AS IT CROSSES THE ROCKY MTN REGION BUT THE END RESULT IS STILL INTO THE GREAT LAKES REGION. THE LEAD CYLONE MOVING ACROSS LATER TNT/EARLY FRI SEEMS TO HAVE ALL THE STRENGH AND LEAVES THE SECONDARY LOW DROPPING IN BEHIND THE WEAKER LINK. THERE IS STILL A SURGE PROGGED INTO ERN CO LATE FRI NITE/SAT MORNING BUT LOW LVL MSTR NOT ALL THAT GREAT. AS NOTED YESTERDAY...STILL NOT A VERY CONSOLIDATED SYSTEM ON THE SRN END SO NO TIGHT CIRCULATIONS DEVELOP. THERE WILL SOME UPSLOPE WINDS WITH THE SURGE LATE FRI AND SATURDAY THEN GRADUALY CLEARING ON SUNDAY. WILL CONTINUE TO ADVERTISE SCT POPS THRU THIS TROFFY PERIOD. LOOKS LIKE SNOW LEVELS WILL COME DOWN TO AROUND 6000 FEET SO MAINLY A LIQUID EVENT FOR MUCH OF THE PLAINS...EXCLUDING PORTIONS OF THE PALMER DIVIDE AND MOUNTAINS OF COURSE. RIDGING BUILDS IN ON SUN THEN SLIDES EAST INTO THE CENTRAL PLAINS BY TUES IN RESPONSE TO THE NEXT DEVELOPING STORM SYSTEM IN THE CENTRAL PLAINS. LAST FEW GFS RUNS ARE REALLY INCREASING THE MSTR INTO THE RGN LATE MON-TUE WITH HEALTHLY RETURN SERLY LOW LVL FLOW WITH A STATIONARY FRONT DRAPPED ACROSS NERN CO. PLUS WITH NEXT CLOSED LOW INTO THE GREAT BASIN SHOULD BE ENOUGH COMBINATION OF MSTR...SPRING- TIME INSTABILITY AND SOME HELP ALOFT FOR SHOWERS. THERE STILL IS A LOT OF DISCREPENCY AMONGST THE LONG RANGE MODELS WITH THE DEVELOPMENT OF THE NEXT WEEK LOW...INCLUDING POOR RUN TO RUN CONSISTENCY AMONG THE GFS ALONE. REGARDLESS...ENOUGH PARAMETERS COMING TOGETHER TO AT LEAST INTRODUCE POPS FOR THE MON-WED TIME FRAME. ENTREKIN .DEN...NONE.
COZ030>051-181200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1100 AM MDT THU APR 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON AND SPREAD ONTO THE PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. WHILE MOST OF THE STORMS ARE NOT EXPECTED TO BE STRONG...THERE IS EXPECTED TO BE ENOUGH WIND SHEAR TO PRESENT A SMALL THREAT OF TORNADOES ON THE PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. THE THREAT WILL BE GREATEST ALONG A WIND SHIFT LINE EXPECTED TO DEVELOP JUST EAST OF THE DENVER METRO AREA DURING THE LATE AFTERNOON ...AND ON THE PLAINS FROM WELD COUNTY SOUTHEAST TO LINCOLN COUNTY IN THE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A LITTLE DRIER WEATHER FOR THE MOUNTAINS AND PLAINS BY FRIDAY AFTERNOON AND EVENING WITH ONLY ISOLATED SHOWERS EXPECTED. THE NEXT LOW PRESSURE SYSTEM WILL BRING ANOTHER CHANCE OF RAIN AND SNOW SHOWERS LATE FRIDAY NIGHT AND CONTINUING THROUGH SATURDAY NIGHT. DRIER WEATHER WILL RETURN SUNDAY AND MONDAY. ANOTHER ROUND OF SHOWERS WILL MOVE BACK INTO THE REGION TUESDAY AND WEDNESDAY AHEAD OF THE NEXT DEVELOPING LOW PRESSURE SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM THIS AFTERNOON. COOPER/ENTREKIN
The Denver radar (KFTG), 25 km away, was scanning. The volume nearest the first event began at 23:54 UTC.
2 hail, 2 lightning, 1 thunderstorm wind. Local standard time, as filed.
Strong thunderstorm winds blew out a windshield.
Lightning struck an oil tank and sparked an oil fire. The fire however was quickly extinguished.
Lightning struck at least 4 homes. Each of the fires was quickly extinguished, minimizing the damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354175, 5354177, 5354176, 5354173, 5354174.